Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 98, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Dec 18, 2016, 1:30 AM CST for Limestone County, Madison County, Alabama; Lincoln County, Moore County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 18, 2016, 1:30 AM CST (07:30 UTC)
- Expired
- Dec 18, 2016, 2:15 AM CST
- In force
- 45 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Limestone County, AL, Madison County, AL, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 44 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 2:15 AM CST | TSTM WND DMG | 3 Nne Hazel Green, AL | 3 LARGE TREES UPROOTED AND 1 SMALLER TREE UPROOTED NEAR HOUSE AT THIS ADDRESS. TIME IS ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 8:58 PM CST | Tornado Watch | SPC | 6 hr |
| Dec 18, 1:03 AM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
313
WUUS54 KHUN 180730
SVRHUN
ALC083-089-TNC103-127-180815-
/O.NEW.KHUN.SV.W.0098.161218T0730Z-161218T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
130 AM CST SUN DEC 18 2016
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in north central Alabama...
Northeastern Limestone County in north central Alabama...
Lincoln County in Middle Tennessee...
Moore County in Middle Tennessee...
* Until 215 AM CST
* At 129 AM CST, severe thunderstorms were located along a line
extending from 14 miles north of Harvest to Ardmore to 6 miles west
of Tanner, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Athens, Fayetteville, Lynchburg, Hazel Green, Ardmore, Harvest,
Tims Ford Lake, Lincoln, Hurdlow and Taft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for north central
and northwestern Alabama...and Middle Tennessee.
LAT...LON 3535 8624 3534 8627 3532 8624 3528 8628
3527 8627 3527 8628 3524 8628 3522 8632
3522 8630 3515 8632 3493 8654 3471 8711
3499 8688 3499 8684 3512 8683 3516 8682
3536 8626
TIME...MOT...LOC 0729Z 240DEG 57KT 3506 8679 3501 8683 3474 8709
HAIL...<.75IN
WIND...60MPH
$$
Barron1 follow-up statement
219
WWUS54 KHUN 180750
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
150 AM CST SUN DEC 18 2016
ALC083-089-TNC103-127-180815-
/O.CON.KHUN.SV.W.0098.000000T0000Z-161218T0815Z/
Madison AL-Limestone AL-Lincoln TN-Moore TN-
150 AM CST SUN DEC 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR NORTHWESTERN MADISON...NORTHEASTERN LIMESTONE...SOUTHERN LINCOLN
AND SOUTHEASTERN MOORE COUNTIES...
At 150 AM CST, severe thunderstorms were located along a line
extending from 7 miles southwest of Lynchburg to near Fayetteville to
near Harvest, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville, Lynchburg, Hazel Green, Ardmore, Harvest, Tims Ford
Lake, Lincoln, Hurdlow, Taft and Mimosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for north central
Alabama...and Middle Tennessee.
LAT...LON 3535 8624 3534 8627 3532 8624 3528 8628
3527 8627 3527 8628 3524 8628 3522 8632
3522 8630 3515 8632 3493 8654 3480 8687
3499 8684 3512 8677 3536 8626
TIME...MOT...LOC 0750Z 240DEG 57KT 3521 8647 3516 8651 3489 8677
HAIL...<.75IN
WIND...60MPH
$$
BarronWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 11:16 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 17, 11:16 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1116 PM CST Sat Dec 17 2016
.UPDATE...
For 06Z TAFS.
&&
.NEAR TERM...(Rest of tonight)
Issued at 905 PM CST Sat Dec 17 2016
New tornado watch until 3 am for much of nw AL and portions of mid
TN. Lauderdale, Colbert, Franklin AL, Limestone and Lawrence
counties all in AL. Lincoln and Moore counties in TN. CAPEs are not
that impressive but with very high shear values and a 50 kt low
level jet, the tornado watch was extended to much of nw AL and
portions of srn mid TN.
A strong arctic cdfnt is now entering wrn TN with a much colder air
mass behind the cdfnt. For an example temps over sern MO (behind the
cdfnt) are arnd 30 degrees while just ahead of the cdfnt temps were
in the low 70s. Looks like the cdfnt will be entering nw AL by
midnight and the HSV area arnd 09z and then out of ne Al by 13z.
Lowered the pops for this evening based on current radar trends and
adjusted the wind gusts up a little to better reflect the current
gusts. Otherwise will keep the rest of the fcst as is.
With very cold air behind the cdfnt, still looks possible for some
light fzra on Sunday mrng, mainly north of the TN river. Not planning
on any changes with the winter wx advisory attm.
.SHORT TERM...(6 AM Sunday through Monday)
Issued at 248 PM CST Sat Dec 17 2016
The transition from rain to freezing rain should continue east and
reach Madison county by around 12z and Jackson County and southern
middle TN counties shortly after. Not expecting a long time frame for
the freezing rain to fall given the strong push of cold and dry air
behind it. A Winter Weather Advisory was issued for Lauderdale,
Colbert, Limestone, Madison and Jackson Counties in AL and Moore,
Franklin and Lincoln in TN. For Limestone, Madison and Jackson
counties- we are mostly concerned with the northern half of these
counties getting the ice accumulation. The reason is because the
intrusion of cold air isn't going to push all the way through our
counties, at least not this early in the day. This would limit the
freezing rain in areas south and in areas not in the advisory. This
will have to be monitored because 1 degree makes all the difference.
In terms of temps, they will be tricky. They will plummet behind the
front so overnight lows and daily highs may both be reached in the
morning. Once the freezing rain begins they may stabilize/increase a
deg or two and then fall once again in the afternoon once the precip
is over.
Like mentioned above, rain should end quickly west to east. It
should be out of NW AL by 15-16z, out of Huntsville by 18-19z and
out of the rest of the area by 21-22z. This is the best forecast
right now but if precip lingers, extending the advisory may need to
occur. Winds will breezy behind the precip with the gradient
tightening as high pressure quickly builds south. Forecast winds
could be a bit low so could see gusts 15-20 mph across the area.
Then it gets really cold. As temps continue to fall, the clear skies
will help temps to fall to the upper teens and lower 20s Sunday
night. With winds still around 5-10mph, wind chills will be in the
single digits in areas to the west and the teens in areas to the
east. There may not be too much lingering precip on the roads given
how warm it has been and the wind being elevated but if there is, it
will freeze Sunday night and could cause isolated slick spots Monday
morning.
.LONG TERM...(Monday night through Friday)
Issued at 237 PM CST Sat Dec 17 2016
Below freezing temps with wind chills in the teens, will linger well
into Monday morning and afternoon temps will only recover into the
upper 30s in NW AL and SoMid TN to the mid 40s in NE AL. Dry
conditions throughout the day Monday thanks to the sfc high starting
to build in behind the front. Overnight lows will be a little warmer
than Sunday night, ranging from the mid 20s to the lower 30s.
Tuesday will also be dry and a little warmer as the sfc high brings
back southerly flow. Highs will be seasonable around 50 with lows in
the mid/upper 30s. On Wednesday, an upper-level trough will swing
through the Midwest bringing a cold front into the area after
Midnight. Showers are possible along and ahead of the front. They
will taper off from west to east on Thursday. Behind the frontal
passage, lows on Thursday will drop about 10 degrees compared to the
night before into the lower 30s. The upper-level trough will
quickly move eastward and sfc high pressure will build back in for
Friday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CST Sat Dec 17 2016
Arctic cdfnt is now just west of nw AL. As the cdfnt moves across
the cwa overnight, there will be a chc of shra/tsra ahead of the
cdfnt. Best chc of shra/tsra at KMSL will be between 07z and 09z and
between 08z and 10z at KHSV. After the cdfnt moves across the taf
site much colder air will push across the TN valley. This may
transition any linger rain to fzra rain at the taf sites. Attm the
best chc of fzra at KMSL will be between 15z and 17z and between 16z
and 18z at KHSV. Otherwise expect mainly mvfr conditions thru 00z.
After 00z expect vfr conditions.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory from 6 AM to noon CST Sunday for ALZ006-009.
Winter Weather Advisory from 3 AM to 9 AM CST Sunday for ALZ001-002-
005.
TN...Winter Weather Advisory from 6 AM to noon CST Sunday for TNZ076-096-
097.
&&
NEAR TERM...007
SHORT TERM...LN
LONG TERM...JMS
AVIATION...007
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Dec 17, 3:14 PM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 314 PM CST SAT DEC 17 2016 ALZ001>010-016-TNZ076-096-097-181300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 314 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... AN ARCTIC COLD FRONT WILL BRING A LINE OF STRONG TO MARGINALLY SEVERE THUNDERSTORMS ACROSS THE AREA LATE TONIGHT. THE PRIMARY IMPACT WITH THIS LINE OF STORMS WILL BE DAMAGING WINDS...ALTHOUGH THERE IS A LOW TORNADO THREAT MAINLY FOR LOCATIONS IN NORTHWEST ALABAMA NEAR THE MISSISSIPPI AND TENNESSEE BORDER. THE THREAT FOR SEVERE WEATHER WILL END AROUND 2 TO 3 AM FOR NORTHWEST ALABAMA AND 4 TO 5 AM FOR THE REMAINDER OF THE OUTLOOK AREA. LIGHT RAIN WILL THEN TRANSITION TO LIGHT FREEZING RAIN AS THE ARCTIC AIRMASS ARRIVES IN THE AREA AROUND 3 AM SUNDAY MORNING FOR NORTHWEST ALABAMA AND 6 AM FOR SOUTHERN MIDDLE TENNESSEE AND NORTH CENTRAL ALABAMA. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR FREEZING RAIN ACCUMULATIONS UP TO A TENTH OF AN INCH...SEE THE WINTER WEATHER ADVISORY FOR LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE WINTER WEATHER ADVISORY AND FREEZING RAIN IS FORECAST TO END IN NORTHWEST ALABAMA BY 6 AM AND BY NOON FOR AREAS NORTH OF THE TENNESSEE RIVER. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH ARE POSSIBLE...MAINLY ON ELEVATED SURFACES. TEMPERATURES ARE THEN EXPECTED TO PLUMMET SUNDAY NIGHT...WITH WIND CHILL VALUES FALLING INTO THE TEENS TO PERHAPS SINGLE DIGITS BY MONDAY MORNING. ANY LINGERING PRECIP ON THE ROADS MAY FREEZE SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE LATE TONIGHT.
In the hours before
Special weather statement, Dec 17, 11:02 PM CST, 2 hours 28 minutes before
Special Weather Statement National Weather Service Huntsville AL 1102 PM CST Sat Dec 17 2016 ALZ001-002-180615- Lauderdale-Colbert- Including the cities of...Florence...Muscle Shoals...Sheffield... Tuscumbia 1102 PM CST Sat Dec 17 2016 ...Severe possibly tornadic thunderstorms over North Mississippi approaching Colbert and Lauderdale Counties by 1130 PM to midnight CST... There are a couple of severe possibly tornadic thunderstorms that are approaching Colbert and Lauderdale Counties from northeast Mississippi. These storms have a history of producing damage or showing signs of rotation. They are currently moving at approximately 70 MPH. Residents in Colbert and Lauderdale Counties should be prepared for possible warnings over the next hour as these storms approach Northwest Alabama.
Local storm report, Dec 18, 12:40 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 AM CST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM TSTM WND DMG 6 WNW UNDERWOOD-PETERSV 34.91N 87.79W
12/18/2016 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ALONG COUNTY ROAD 15.
1206 AM TSTM WND DMG 10 W UNDERWOOD-PETERSVI 34.89N 87.87W
12/18/2016 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN NEAR THE INTERSECTION OF COUNTY
ROAD 189 AND COUNTY ROAD 6.
1205 AM TSTM WND DMG 8 W UNDERWOOD-PETERSVIL 34.89N 87.83W
12/18/2016 LAUDERDALE AL EMERGENCY MNGR
DOWNED POWER POLE.
1203 AM TSTM WND GST 6 WNW UNDERWOOD-PETERSV 34.90N 87.80W
12/18/2016 M49 MPH LAUDERDALE AL PUBLIC
CWOP STATION FW0158.
1201 AM TSTM WND DMG 5 S WATERLOO 34.84N 88.06W
12/18/2016 COLBERT AL EMERGENCY MNGR
TREES DOWN IN RIVERTON.
&&
NWS HUNTSVILLE AL
IRIS SYSTEMLocal storm report, Dec 18, 1:14 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 AM CST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 10 NE CHEROKEE 34.87N 87.87W
12/17/2016 LAUDERDALE AL PUBLIC
POWER POLES BROKEN FOR A HALF-MILE ALONG
COUNTY ROAD 189 NORTH OF COUNTY ROAD 14.
TIME ESTIMATED FROM RADAR.
1143 PM TSTM WND DMG 6 NE WATERLOO 34.98N 87.99W
12/17/2016 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ON POWER LINES. TIME ESTIMATED
FROM RADAR.
1139 AM TSTM WND DMG 3 SSW WATERLOO 34.88N 88.08W
12/17/2016 COLBERT AL FIRE DEPT/RESCUE
MULTIPLE TREES AND POWER LINES DOWN IN THE
RIVERTON AREA. TIME ESTIMATED FROM RADAR.
&&
NWS HUNTSVILLE AL
IRIS SYSTEMThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 11:12 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 33 min |
| Dec 17, 11:20 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 40 min |
| Dec 17, 11:23 PM CST | Tornado Warning | HUN | Lauderdale | 37 min |
| Dec 17, 11:27 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 33 min |
| Dec 17, 11:45 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 30 min |
| Dec 17, 11:55 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Dec 18, 12:08 AM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 37 min |
| Dec 18, 12:20 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 40 min |
| Dec 18, 12:25 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Dec 18, 12:40 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 35 min |
| Dec 18, 1:06 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 24 min |
| Dec 18, 1:14 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 31 min |
| Dec 18, 1:46 AM CST | Special Weather Statement | HUN | Lawrence | 29 min |
| Dec 18, 1:48 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 27 min |
| Dec 18, 2:16 AM CST | Special Weather Statement | HUN | Morgan | 29 min |
| Dec 18, 2:20 AM CST | Special Weather Statement | HUN | Madison | 25 min |
| Dec 18, 2:28 AM CST | Special Weather Statement | HUN | Madison | 32 min |
| Dec 18, 4:00 AM CST | Special Weather Statement | HUN | Jackson | 15 min |
| Dec 18, 4:21 AM CST | Special Weather Statement | HUN | DeKalb | 24 min |
| Dec 18, 12:51 AM CST | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 24 min |
| Dec 18, 1:19 AM CST | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.